Persistent abdominal pains -could Levothyroxine be causing?

Hi

I'm a mum of three, and after my baby was born I was diagnosed with under active thyroid and started Levothyroxine 50mcg. After a while this was increased to 75mcg which helped energy levels. However, within about 6 weeks of this increase 6/7 months ago I started to notice abdominal pains. I've had various tests and scans but so far no answers. Ca125 blood test is elevated but not alarmingly high, and my pelvic scan clear. This suggests inflammation somewhere in abdomen. I'm wondering if it's possible that Levothyroxine is causing this trouble, and have noticed abdominal pains listed as an uncommon side effect. Has anyone any experience of Levo causing persistent problems?

Thanks

5 Replies

oldestnewest
  • What kind of scan? Was it a CT scan? Are your periods normal? What about your appendix?

  • You don't say when you were diagnosed with hypothyroidism and sometimes it can happen after the birth of a baby.

    Do you get the same generic levo from the chemist each time you get your prescription filled. We should try to do so as sometimes we can be sensitive to the fillers/binders in some of them and that's how we are able to detect if one is bothersome.

    If you try taking an antihistamine tablet 1 hour before levothyroxine and if it helps you should ask pharmacist for another generic. They don't do brand names for levo anymore.

    Your dose of 75mcg is quite low so you may also need an increase.

    Make the earliest possible appointment for thyroid blood tests and fast (you can drink water). Leave about 24 hours between your last dose of levo and the test and take it afterwards. If GP hasn't tested your B12, Vit D, iron, ferritin and folate ask for these as deficiencies cause problems too.

    Always get a print-out of your results with the ranges for your own records and so that you can post if you have a query.

    Your busy enough with a new baby without trying to cope with your own illness.

  • Thank you so much Rebec and Shaws for responding. Im new to this and as I wasn't sure if anyone would reply I kept the details brief.

    I was diagnosed in June 2015, after several months of testing and seemingly it was indeed due to the pregnancy. I was quite taken aback to find out as I knew next to nothing about thyroid conditions!

    It was around end of Aug/beginning of September when I noticed dull twinge to right of my navel. Over the months the pain has intensified and spread to under ribs, flank and back. I had abdominal ultrasound and gallbladder etc all ok. Then the blood test suggested it was gynae issue so had pelvic scan -clear also. My GP still felt it was a gynae issue so I saw 2 gynaecologists who couldn't see anything on ultrasounds except a small polyp. As I have heavy periods im going to have a hysteroscopy to deal with this. The gynae didn't think I had fibroids (even though he'd said 3 years before there was a suggestion of it when I'd had hysterosalpingram and womb shape slightly distorted). So while this is getting checked, I don't think it's going to turn out to be a gynae issue. The gynaecologist suggested bowel issue but I hadn't any bowel changes.

    About a month ago, I went back to GP for chest pains that I'd noticed since December. I suspected just muscular and GP gave me this reassurance. However as I'd been feeling exceptionally cold he increased my Levo dosage to 100mcg. Within 3 days I had very intense pains in all the same places, just much sharper. Also loose bowels (sorry tmi). This lasted a week until I decreased my Levo again. I lost a lot of weight and since then my insides have felt raw. I've lost confidence in the medication and can't quite work out what I'm going to say to my GP when I go back for advice on Monday.

    My energy levels picked up definitely after starting Levo but I now have problems which didn't exist before.

    Shaws - what you said about manufacturers was so interesting. I looked at my various boxes, and have 3 different makes according to dosage! And 2 different types of 50mcg!

    I'm very confused and don't know what's normal for my body now, especially since this started after having a baby!

    Thanks for reading 😊. Sorry long-winded!

  • Always stick to the same Levo. The tablets have to confirm within a range but some could be high in the range and some lower so your dose isn't going to be consistent If you swap medication. I found out that 4x 25 was not the same as 1x100 of Mercury Pharma. Even a slight difference can make a huge change over a week.

  • I got stomach pain after talking wokhardt levo but not actavis. From what I've read is that some people do react to different brands. It's possible that this may be a problem for you too.

You may also like...